Utah, 2011Drought in Utah, April 1 to 30, 2011
April 1 to 30, 2011 · NWS GJT · 1 event in 1 county or zone
Below normal precipitation across the region kept abnormally dry conditions in place across Southeast Utah.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Below normal precipitation across the region kept abnormally dry conditions in place across Southeast Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 31, 2:57 PM MST, 9 hours 3 minutes earlier.
Area forecast discussion, Mar 31, 2:57 PM MST, 9 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
357 PM MDT THU MAR 31 2011
CORRECTED FIRE WEATHER SECTION
.SHORT TERM...TONIGHT THROUGH SATURDAY...
NORTHWEST FLOW ALOFT THIS AFTERNOON WITH A RIDGE CENTERED NEAR
THE WEST COAST. CLOUDS AND SNOW WERE ERODING ACROSS THE NORTHERN AND
CENTRAL CO MTNS THIS AFTERNOON...BUT A CHANCE OF SNOW AND SOME
CLOUDS WILL CONTINUE THERE TONIGHT AS AN UPPER LEVEL SPEED MAX
BRUSHES THE NORTH. CLEAR TO PARTLY CLOUDY SKIES ELSEWHERE TONIGHT.
THE WEST COAST RIDGE MOVES INLAND TO THE GREAT BASIN AND SOUTHWEST
USA FRIDAY AND THEN ACROSS OUR AREA EARLY SATURDAY. MOISTURE TOPPING
THE RIDGE WILL KEEP SOME MID/HIGH LEVEL CLOUDS ACROSS THE NORTH FRI-
FRI NIGHT WITH MOSTLY CLEAR CONDITIONS EXPECTED FOR THE CENTRAL AND
SOUTH. TEMPS WILL BE WARMING FRIDAY AND AFTERNOON WINDS LESS.
A PACIFIC TROUGH MOVES INLAND FRI NIGHT AND SATURDAY AS THE RIDGE
SHIFTS EAST. WEST THEN SOUTHWEST FLOW ALOFT STRENGTHENS AS THE
GRADIENT TIGHTENS. SAT WILL BE QUITE MILD WITH AFTERNOON TEMPS IN THE
LOWER 80S POSSIBLE IN SOUTHEAST UTAH...AS 700 MB TEMPS REACH +10C
NEAR THE 4 CORNERS. FORECAST SOUNDINGS USING THE NAM AND GFS BOTH
INDICATE DEEP MIXING IN AN INVERTED-V SHAPE AS MOISTURE INCREASES
ALOFT. EXPECT GUSTY WINDS SAT AFTERNOON AS A RESULT AND PERHAPS AN
ISOLATED HIGH-BASED SHOWER/THUNDERSTORM NORTH OF I-70. SEE FIRE
WEATHER SECTION BELOW FOR IMPLICATIONS OF THE LOW RH AND WIND
SATURDAY AFTERNOON. SEE HYDROLOGY SECTION BELOW FOR IMPLICATIONS OF
THE WARM TEMPS ON RIVERS AND STREAMS.
.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
SATURDAY NIGHT THROUGH MONDAY NIGHT...MODELS ARE STILL HAVING A
DIFFICULT TIME FINDING A SOLUTION IN SYNC WITH EACH OTHER AND WITH
EACH INDIVIDUAL RUN IN RESPECT TO THE NEXT TROF TO MOVE OUT OF THE
PACIFIC NORTHWEST AND INTO THE GREAT BASIN REGION EARLY IN THIS
PERIOD. AS SUCH CONFIDENCE NOT VERY HIGH TO MAKE ANY MAJOR CHANGES
TO FORECAST ATTM. THE BIGGEST DIFFERENCE ATTM SEEMS TO BE HOW THE
MAIN ENERGY EVOLVES OUT THE TROF WHEN IT MOVES OUT OF THE PAC NW AS
IT TRIES TO SHEAR APART. ONE CAMP CLEARLY SPLITS THE ENERGY...WITH
ONE SYSTEM MOVING THROUGH THE NORTHERN CONUS...SENDING A QUICKER AND
SOMEWHAT WEAKER SYSTEM THROUGH THE 4 CORNERS REGION BY MONDAY
MORNING. THE OTHER SOLNS...SOMEWHAT BACKED UP BY THE
ENSEMBLES...KEEP THE MAIN ENERGY IN THE SOUTHERN SYSTEM AND
THEREFORE HAVE A STRONGER AND SLOWER RIDE THROUGH THE GREAT BASIN
AND SOUTH OF THE 4 CORNERS REGION. HAVE DECIDED TO TRY AND MAINTAIN
CONSISTENCY SOMEWHAT AND LEAN TOWARD THE LATTER SCENARIO. THIS WILL
STILL KEEP A STRONG SOUTHWESTERLY FLOW INTO THE BULK OF THE CWA
SATURDAY NIGHT INTO SUNDAY AHEAD OF THE APPROACHING TROF AND SURFACE
FRONT MOVING THROUGH WESTERN UTAH AND APPROACHING THE EASTERN UINTA
MNTNS ON SUNDAY MORNING. THIS WILL KEEP WIND SPEEDS UP OVERNIGHT
INTO SUNDAY ACROSS THE REGION...LEADING TO MILD NIGHT TIME TEMPS
SUNDAY MORNING...AND KEEP BREEZY TO WINDY CONDITIONS ON PLACE
THROUGH AT LEAST CENTRAL AND SOUTHERN CWA INTO SUNDAY AFTERNOON.
FAIRLY UNSTABLE CONDITIONS IN PLACE AS WELL WITH SFC LI/S NEAR MINUS
3 AND SOME SMALL CAPE VALUES BY THE AFTERNOON AND HAVE INSERTED THE
MENTION OF THUNDER. WITH THE SLOWER SOLN SNOW LEVELS LOOK TO REMAIN
UP NEAR 9000 FT OR ABOVE EARLY ON...EXCEPT FOR THE THE NW CWA WHERE
TEMPS WILL BE FALLING BEHIND THE FRONT AND LIFT AIDED BY THE MID
LEVEL FRONTOGENESIS WHICH SHOULD CHANCE PCPN TO ALL SNOW OVER THE
UINTAS. THE FRONT SHOULD GET A PUSH THROUGH THE LATE AFTERNOON AND
EVENING HOURS AS THE UPPER TROF DIGS TOWARD THE 4 CORNERS AREA. THIS
COLD AIR ADVECTION WILL HELP TO DROP SNOW LEVELS DOWN TOWARD THE
VALLEY FLOORS BY SUNRISE AS SNOW BECOMES MORE WIDESPREAD OVER THE
HIGHER TERRAIN. PRECIPITABLE WATER AHEAD OF THE TROF LOOKS TO BE
NEAR A HALF OF AN INCH...WELL ABOVE NORMAL FOR LATE MARCH...AND THIS
SHOULD HELP PRODUCE AREAS OF MODERATE TO HEAVY PRECIPITATION AS LIFT
INCREASES BY FRONTAL PUSH SUNDAY NIGHT. HOWEVER DETAILS STILL
COMING TOGETHER ON ARRIVAL OF COLD AIR AND TIMING OF THIS FRONT BUT
HEADLINES OF SOME SORT WILL MOST LIKELY BE IN PLACE OVER THE LATE
WEEKEND TO MONDAY TIME FRAME.
TUESDAY THROUGH THURSDAY...REMAINDER OF THE WEEK SHOULD DRY OUT AS
THIS SYSTEM EXITS AND ANOTHER TROF MOVES INTO THE EASTER
PACIFIC...LEAVING A BROAD RIDGE OVER THE WESTERN CONUS. STILL MODEL
INCONSISTENCIES DURING THIS TIME BUT LEANED TOWARD A DRY FORECAST
UNTIL LATE WEEK WITH TEMPERATURES MODIFYING TO NEAR OR ABOVE NORMAL
THROUGH MIDWEEK.
&&
.AVIATION...
VFR CONDITIONS ARE EXPECTED OVER ALL TERMINAL SITES THROUGH TONIGHT.
MID-LEVEL CLOUDS AND SNOW SHOWERS OVER THE HIGHER ELEVATIONS WILL
PRODUCE MVFR CEILING OVER MOST OF THE HIGHER RIDGES NORTH OF VAIL.
&&
.HYDROLOGY...
WARMING TEMPERATURES UNDER A RIDGE OF HIGH PRESSURE FRIDAY AND
SATURDAY WILL INCREASE SNOW MELT. EXPECT FLOWS TO INCREASE IN RIVERS
AND STREAMS. LOWER ELEVATION WARM PRECIPITATION LATE SATURDAY AND
SUNDAY COULD HELP ADD TO THE SNOW MELT FURTHER INCREASING FLOWS.
&&
.FIRE WEATHER...
WITH DAYTIME TEMPS RUNNING ABOVE NORMAL ON SATURDAY...MINIMUM
HUMIDITY IS EXPECTED TO DROP BELOW 15 PERCENT SATURDAY AFTERNOON
ACROSS SOUTHEAST UT AND SOUTHWEST CO. DEEP MIXING UNDER SUNSHINE WILL
BRING DOWN STRONGER WINDS ALOFT FOR GUSTY WINDS SATURDAY AS WELL.
AFTER COORDINATING WITH THE FIRE FOLKS AT MONTROSE AND DURANGO...HAVE
ELECTED TO ISSUE A FIRE WEATHER WATCH FOR LOW RH AND GUSTY WINDS FOR
SATURDAY AFTERNOON AND EVENING. THIS IS FOR ELEVATIONS BELOW 7500 FT
AND MAINLY FOR THE WESTERN SECTION OF ZONES 205 AND 207.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
EVENING FOR ZONES 205-207.
UT...NONE.
SHORT TERM.....JAD
LONG TERM......DP
AVIATION.......JAD
HYDROLOGY......AS/JAD
FIRE WEATHER...JADHazardous weather outlook, Mar 31, 2:48 AM MST, 21 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
348 AM MDT THU MAR 31 2011
COZ001>014-017>023-UTZ022>025-027>029-011030-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
348 AM MDT THU MAR 31 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT...
SNOW WILL CONTINUE OVER THE NORTHERN MOUNTAINS THIS MORNING...
DECREASING THIS AFTERNOON. ELSEWHERE SCATTERED MOUNTAIN
SNOW WILL OCCUR ABOVE 8500 FEET...WHILE THE VALLEYS EXPERIENCE MILD
SPRING WEATHER.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH MONDAY...
A SIGNIFICANT STORM IS POSSIBLE SATURDAY NIGHT THROUGH MONDAY...
BRINGING WIDESPREAD MOUNTAIN SNOW AND VALLEY RAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
Drought, Southeast Utah
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Southeast Utah forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Abnormally dry conditions persisted across extreme southeast Utah.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, April 1 to 30, 2011$5.0 million · 24 events
- Drought in Texas, April 1 to 30, 2011$1.2 million · 41 events
- Flooding in South Dakota, April 1 to 30, 2011$6.5 million · 6 events
- Debris Flows and Flooding in Idaho, April 1 to 20, 2011$2.5 million · 12 events
- Wildfire and High Wind in New Mexico, April 1 to 19, 2011$1.5 million · 61 kt wind · 11 events
- Flooding in South Dakota, April 1 to 30, 2011$800,000 · 17 events
- Flooding in South Dakota, April 1 to 30, 2011$1.2 million · 3 events
- Flooding in South Dakota, April 1 to 30, 2011$1.0 million · 5 events
- Flooding in Minnesota, April 1 to 30, 2011$600,000 · 8 events
- Drought in Oklahoma, April 1 to 30, 201144 events
- Drought in New Mexico, April 1 to 30, 201133 events
- Drought in Arkansas, April 1 to 30, 201126 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 344619.